Proper use of proton pump inhibitors
26 May 2010
The Department of Health (DH) today (May 26) drew the public's attention to the possible increased risk of fractures of the hip, wrist, and spine with high doses or long-term use of a class of medications called proton pump inhibitors, which are used in the treatment of conditions such as gastroesophageal reflux disease, stomach and small intestine ulcers and inflammation of the esophagus.
Through the DH's drug surveillance scheme, DH noted that the US Food and Drug Administration (USFDA) issued a warning to consumers and healthcare professionals on May 25 (US time) about a possible increased risk of bone fractures with high doses or long-term use of proton pump inhibitors. Changes in the product labels is required to describe this possible increased risk.
Epidemiology studies reviewed by the USFDA suggest a possible increased risk of fractures of the hip, wrist and spine in patients using proton pump inhibitors for one year or longer, or at high doses. The majority of the studies evaluated individuals 50 years of age or older and the increased risk of fracture primarily was observed in this age group.
In Hong Kong, a total of 129 products containing proton pump inhibitors, including omeprazole, lansoprazole, pantoprazole, rabeprazole and esoprazole, are registered with the Pharmacy and Poisons Board (PPB).
Preparations containing lansoprazole, pantoprazole, rabeprazole and esoprazole can only be sold on a doctor's prescription and dispensed under the supervision of a pharmacist; whereas preparations containing omeprazole can be sold under the supervision of a pharmacist.
The surveillance finding has already been referred to the Registration Committee of the PPB which will review the registration requirements for proton pump inhibitors in its next meeting.
Healthcare professionals and consumers should weigh the known benefits against the potential risks of proton pump inhibitors when determining if these medications are appropriate for treatment. Consumers also should talk with their healthcare professional about any concerns.